Minnesota, 2023Flood in Minnesota, May 14, 2023
May 14, 2023 · NWS FSD · 1 event in 1 county or zone
Occasional moderate to heavy rainfall resulted in amounts from 5 to 9 inches in the northeast corner of Cottonwood County over a three-day period resulting in significant rural flooding, and some adjacent urban impacts into Comfrey on the morning of May 14.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1.2 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Occasional moderate to heavy rainfall resulted in amounts from 5 to 9 inches in the northeast corner of Cottonwood County over a three-day period resulting in significant rural flooding, and some adjacent urban impacts into Comfrey on the morning of May 14.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 13, 9:48 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, May 13, 9:48 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1048 PM CDT Sat May 13 2023
.SHORT TERM...(This Evening through Sunday Night)
Issued at 356 PM CDT Sat May 13 2023
Key Messages:
1. Isolated chance for a tornado remains through the rest of the
afternoon hours. A tornado watch remain in effect for portions of
northwest Iowa through 7 pm.
2. The Flash Flood watch has been expanded to now include Nobles
county in Minnesota as well as Osceola, Dickinson, Clay, and O'brien
counties in Iowa. 1-3 inches of rain is expected.
3. Mostly dry conditions are expected through next week aside from
light rain chances on Wednesday and Thursday.
---------------------------------------------------------------------
The nearly vertically stacked low continues to spin over the
Missouri River Valley this afternoon. A boundary tied to this low
currently extends from parts of southeastern South Dakota down
through parts of northwest Iowa. This boundary will act as the focal
point for isolated strong to severe storms to develop. SPC
mesoanalysis shows ample surface vorticity overlapping ~100 J/kg of
0-3km CAPE. Hodographs show wind profiles turning with height
through the lowest 3 km along with 40-50 knots of 0-6km shear. This
is contributing to a tornado risk with any storm that develops on
the boundary. Thermal profiles remain mainly moist neutral, keeping
instability around 500-1500 J/kg. The highest instability is
confined to a narrow instability axis just ahead of the boundary.
Given the moist neutral profiles think any chance for damaging winds
is very low with a low chance for large hail. A tornado watch has
been issued for portions of northwest Iowa and is in effect until 7
pm. The severe threat will dwindle by the evening as boundary layer
stabilization occurs.
The other impact of today is the heavy rain/flash flooding risk with
the storms. PWATs up to 1 to 1.3 inches along with warm cloud depths
up to around 10,000 feet support efficient rainfall rates. Any storm
that does form will produce heavy to torrential rain. Isentropic
lift will continue to strengthen over portions of northwest Iowa and
southwest Minnesota and thus expect a gradual increase in rain. Like
what the previous discussion addressed, southwest Minnesota has
already seen 2-4 inches of rain in the past 2-3 days. Any additional
rainfall, especially with the efficient rainfall rates, may lead to
flash flooding. Have extended the Flash Flood watch to the south and
west, now including Nobles county in Minnesota as well as Osceola,
Dickinson, Clay, and O'brien counties in Iowa. Amounts up to 1-3
inches are expected.
Light showers will continue through the overnight hours on a sinking
southward trajectory. Low temperatures will be on the warm side,
down to the 50s.
Sunday will be another cloudy, dreary day as showers continue to
sink south throughout the day. With weaker forcing in place as the
vertically stacked low from Saturday will weaken significantly. This
will result in much lighter amounts across the area, up to a tenth
or two at the most. High temperatures will remain in the 60s
throughout the day before falling to the 40s overnight.
.LONG TERM...(Monday through Saturday)
Issued at 356 PM CDT Sat May 13 2023
A strong upper level ridge builds across southwestern Canada on
Monday. Medium range guidance shows this ridge strengthening up to
around 585 dam, placing the ridge in the max of climatology per
NAEFS ensemble. This will place the Northern Plains in a northwest
flow pattern, keeping the dry. Highs will remain near seasonable in
the 60s and 70s with lows falling to the 40s overnight. The same
pattern remains in effect for Tuesday, again keeping northwest flow
in place. Highs will be warmer in the mid to upper 70s in response
to warming into the low teens. Lows will also be a bit warmer, down
to the low to mid 50s.
Although ridging looks to continue through the middle of the week,
medium range guidance is in decent agreement in a short wave trough
sliding down the eastern side of the ridge into the Northern Plains.
This is supported by the Euro, GFS, and Canadian ensembles all shows
a 40-60% chance for exceeding a tenth of an inch of rain through
Wednesday and Thursday. Given the timing differences, have left
model blended PoPs to account for remaining uncertainty.
The end of the week looks to return to more quiet conditions as
upper level ridging looks to persist for the end of the week. High
temperatures look to remain near seasonable in the 60s and 70s with
lows down to the 40s and 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1041 PM CDT Sat May 13 2023
Scattered showers with MVFR/IFR ceilings will continue through
early on Sunday, before gradually diminishing from north to south
through the day on Sunday. KHON will see ceilings lift by Sunday
afternoon, though IFR ceilings will persist at KFSD and KSUX.
Gusty northeasterly winds at KHON and KFSD will taper downward by
Sunday afternoon and evening, while relatively light northeasterly
winds will increase and become gusty by Sunday morning, then
continue into Sunday night.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch until 7 AM CDT Sunday for MNZ071-072-080-081-089-090.
IA...Flood Watch until 7 AM CDT Sunday for IAZ002-003-013-014.
NE...None.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...JM
Hazardous weather outlook, May 13, 3:35 AM CST, 21 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
435 AM CDT Sat May 13 2023
MNZ071-072-080-081-090-140945-
Lincoln-Lyon-Murray-Cottonwood-Jackson-
435 AM CDT Sat May 13 2023
This Hazardous Weather Outlook is for southwest Minnesota.
.DAY ONE...Today and tonight.
Periods of showers and thunderstorms continue today into tonight.
Pockets of heavy rain are possible, which could lead to localized
flooding in urban or poor drainage areas, as well as areas which have
received heavier rainfall in recent days.
While heavy rain is the primary concern through tonight, isolated
strong to severe thunderstorms could develop. If stronger storms
occur, large hail to half dollar size, and perhaps a tornado or
localized damaging wind to 60 mph will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
IAZ001>003-012>014-020>022-031-032-MNZ089-097-098-NEZ013-014-SDZ039-
040-054>056-060>062-065>071-140945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Pipestone-Rock-Dixon-Dakota-
Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
435 AM CDT Sat May 13 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Periods of showers and thunderstorms continue today into tonight.
Isolated strong to severe thunderstorms are possible through the
daytime hours. Primary threats would be large hail to half dollar
size, along with a few tornadoes and localized damaging wind to 60
mph.
Pockets of heavy rain could also lead to localized flooding in urban
or poor drainage areas, as well as areas which have received heavier
rainfall in recent days.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
SDZ038-050-052-053-057>059-063-064-140945-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
435 AM CDT Sat May 13 2023
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Showers and a few thunderstorms move through the region today. The
probability for severe weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Cottonwood
- When
- May 14, 1:00 AM CST to 2:00 PM CST
- Where
- Cottonwood County, 10.09 mi NNE of Delft to 12.76 mi NE of Delft
- Cause
- Heavy Rain
- Crop damage
- $1.2 million
- Reported by
- Emergency Manager
- Coordinates
- 44.107, -95.001
Properties on the south side of Comfrey were sandbagged as overland flow and ponding resulted in water encroaching on properties. County Highway 1 was closed north of Highway 30 due to water over the roadway. Numerous township roads in northeast portions of the county were under 1 to 2 feet of water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Washington, May 14, 2023$500,000 · 1 event
- Flash Flooding and Hail in Illinois, May 14, 2023$27,000 · 1.75 in hail · 21 events
- Hail and Damaging Wind in Illinois, May 14, 20231.75 in hail · 9 events
- Heat in California, May 14, 20235 events
- Flash Flooding and Damaging Winds in Missouri, May 14, 202356 kt wind · 5 events
- Flooding in Iowa, May 14 to 16, 20235 events
- Flooding in Iowa, May 14 to 19, 20234 events
- Flash Flooding in Texas, May 14, 20233 events
- Damaging Winds in Arizona, May 14, 2023$2,000 · 66 kt wind · 2 events
- Damaging Wind in Illinois, May 14, 2023$2,000 · 52 kt wind · 2 events
- Hail in New Mexico, May 14, 20230.88 in hail · 1 event
- Strong Wind in South Carolina, May 14, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102031.